Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 17, 2017, 2:28 PM EDT for Wayne County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 2:28 PM EDT (18:28 UTC)
- Expired
- Jul 17, 2017, 3:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Buffalo, NY
County Wayne County, NY
The radar
The Ft Drum radar (KTYX), 119 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
532 WWUS81 KBUF 171828 SPSBUF Special Weather Statement National Weather Service Buffalo NY 228 PM EDT MON JUL 17 2017 NYZ004-005-171930- Wayne-Northern Cayuga- 228 PM EDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND CAYUGA COUNTIES... At 227 PM EDT, a strong thunderstorm was located near Lyons and moving east at 15 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Lyons, Clyde, Rose, Huron, Conquest, Savannah, Wolcott, Port Byron, Red Creek and South Butler. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4308 7705 4322 7706 4330 7665 4304 7662 TIME...MOT...LOC 1827Z 264DEG 12KT 4315 7696 $$ Reynolds
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 17, 10:09 AM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, Jul 17, 10:09 AM EDT, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1009 AM EDT Mon Jul 17 2017 .SYNOPSIS... A weak trough of low pressure will continue to cross the area today with a few showers and thunderstorms, with the more widespread coverage east of the Genesee Valley. High pressure will then bring a return to mainly dry weather tonight through Wednesday. A weak cold front will then bring the next chance of showers and thunderstorms by Thursday. && .NEAR TERM /THROUGH TONIGHT/... Low pressure is centered over Lake Ontario late this morning with visible satellite showing a nice cyclonic swirl in the the cloud pattern. Aloft a mid-level trough axis is pushing east across the lower Great Lakes forcing some broken showers and thunderstorms east and southeast of Lake Ontario a few of these more organized cells have frequent lightning and some stronger wind signatures showing up on TYX radar. Through this afternoon, the best synoptic scale forcing and deeper moisture will focus on central NY, from the western Finger Lakes to the eastern Lake Ontario region. This will be where the better coverage of showers and thunderstorms is found through the afternoon. Farther west, dry mid levels in the wake of the mid level trough axis will leave mesoscale processes to prevail, with low level convergence along developing lake breeze boundaries possibly supporting a few widely scattered showers and thunderstorms this afternoon and early evening. This would be primarily across the western Southern Tier, and also from the Niagara Peninsula eastward across Niagara/Orleans counties where the Lake Erie and Lake Ontario lake breezes are likely to collide. Increasing southwest flow off Lake Erie should allow a stable lake shadow to form along the Lake Erie shore and Buffalo Metro area during the afternoon with mainly dry conditions and even some sunshine developing. As far as severe potential goes, the better forcing, convergence, and instability appear to focus mainly east of our area across eastern NY and northeast PA where SPC has maintained the slight risk. Farther west across our area shear and instability are very marginal, although an isolated strong storm cannot be ruled out. A few storms will also produce heavy downpours, but PWAT is not especially high and storm motion should be fast enough to prevent any organized flash flood risk. The mid level trough axis will continue to move slowly east tonight with the better forcing and moisture moving off into western New England. Any lingering scattered showers and storms this evening across the eastern end of our area and along lake breeze boundaries will end, with partial clearing overnight. Forecast soundings at many sites suggest a near surface based inversion developing overnight with plenty of lingering low level moisture and moist soils. This will allow patchy fog to form across much of the area, with the most widespread fog likely found across the typical Southern Tier river valleys. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... Height rises aloft behind the departing weak trough on Tuesday will build in surface high pressure through Wednesday before a weak shortwave and frontal boundary crosses the region Wednesday evening and overnight. The result will be mainly dry conditions Tuesday through much of Wednesday before some isolated to scattered showers and thunderstorms cross the region late Wednesday. On Tuesday, cyclonic flow and a little lingering moisture on the back side of the departing through will yield a diurnal cumulus field inland from the lake breezes. Cannot rule out an isolated shower or thunderstorm along intersecting lake breeze boundaries from Niagara Falls to Rochester and inland across central NY. Overall this will be a dry day, with sunshine in the lake shadows and a mix of clouds and sun inland. High temperatures will be in the low 80s. By Tuesday night into Wednesday morning the weak surface high will be over the forecast area, with light winds and clear skies after the diurnal cumulus dissipate. This will allow for fog formation mainly inland and especially in the typical Southern Tier valley locations. Lows will be in the low to mid 60s across the lake plains and Finger Lakes, with mid 50s in the western Southern Tier. On Wednesday, warm advection ahead of the approaching weak shortwave, will push 850 mb temps into the mid to upper teens Celsius, which will allow for afternoon high temperatures in the mid 80s. Cloud cover will increase NW to SE in the afternoon and evening as the wave approaches. Overall the forcing will be fairly weak with the dampening wave, and expect showers and thunderstorms will be isolated across the forecast area to widely scattered in the North Country. Wednesday night will be a bit more mild and with a warmer and more humid airmass; lows will bottom out in the mid 60s. A stronger wave will approach the forecast area on Thursday with a more moist and unstable airmass in place ahead of it. The exact evolution of showers and thunderstorms will remain to be seen, as it will depend on the upstream evolution of any convective complexes. However, will maintain likely PoPs during the day Thursday. The potential for severe weather and heavy rainfall may certainly be in play Thursday, however there remains plenty of uncertainty as to the evolution of convection and there the magnitude of this threat. In the wake of the front Thursday night...high pressure and a notably drier airmass will gradually build across the Lower Great Lakes. && .LONG TERM /FRIDAY THROUGH SUNDAY/... In the wake of the trough/frontal passage Thursday and Thursday night, high pressure will build in across the forecast area Friday through Saturday while the frontal boundary remains stalled south of the region. This will result in fairly seasonable temperatures and mainly dry weather for the first part of the weekend. By Sunday and into Monday, the subtropical ridge will shift off the southeast coast while a trough moves across the Great Lakes. This will bring the return of the warm, moist and unstable airmass across the region as well as more widespread thunderstorm chances for the second half of the weekend. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... A stratus deck with MVFR CIGS will continue across Western NY through midday. This is circulating around a weak low pressure over Lake Ontario. A slow moving trough will continue to support scattered to numerous showers and thunderstorms through the afternoon, mainly from the western Finger Lakes to the eastern Lake Ontario region with local/brief MVFR to IFR conditions in the heavier showers. A few isolated showers and thunderstorms may also develop across Western NY along lake breeze boundaries, with a stable lake shadow developing this afternoon and likely keeping the corridor from KDKK to KBUF dry. Any lingering scattered showers and storms across the eastern end of the area and along lake breeze boundaries will end this evening. This will leave partial clearing overnight. Forecast soundings suggest at least patchy fog will develop across much of the area later tonight, with the most widespread fog developing across the valleys of the Southern Tier. Outlook... Tuesday and Wednesday...Mainly VFR. Thursday...VFR/MVFR. Showers and thunderstorms likely. Friday...VFR. && .MARINE... Winds will remain relatively light at less than 15 knots through the first half of the week as the pressure gradient remains weak across the eastern Great Lakes. A few scattered thunderstorms may produce locally higher winds and waves today. && .EQUIPMENT... The KBUF WSR-88D has experienced a major equipment failure and will remain out of service for an extended period of time, likely most if not all of this week. A national support team arrived last night and will begin work this morning on the extensive repair project. A more definitive time table for return to service will be available once the national team begins working on the radar. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...HITCHCOCK NEAR TERM...HITCHCOCK/SMITH SHORT TERM...CHURCH LONG TERM...CHURCH AVIATION...HITCHCOCK/SMITH MARINE...HITCHCOCK/SMITH EQUIPMENT...HITCHCOCK
Hazardous weather outlook, Jul 17, 5:18 AM EDT, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 518 AM EDT Mon Jul 17 2017 NYZ004>008-013-014-021-180930- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-Ontario- Allegany- 518 AM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms will move across the region today capable of producing locally heavy rainfall with isolated flash flooding, possibly damaging wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-010>012-019-020-085-180930- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua- Cattaraugus-Southern Erie- 518 AM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-180930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 518 AM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Church
In the hours before
Special weather statement, Jul 17, 8:33 AM EDT, 5 hours 55 minutes before
Special Weather Statement National Weather Service Buffalo NY 833 AM EDT MON JUL 17 2017 NYZ006>008-171300- Jefferson-Oswego-Lewis- 833 AM EDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...WEST CENTRAL LEWIS AND NORTHEASTERN OSWEGO COUNTIES... At 832 AM EDT, a strong thunderstorm was located near Barnes Corners, or 15 miles south of Watertown, moving east at 40 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Lowville, Barnes Corners, Whetstone Gulf State Park, Denmark, New Bremen, Watson, Martinsburg, Lorraine, Copenhagen and Castorland. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4365 7592 4383 7600 4398 7544 4372 7533 TIME...MOT...LOC 1232Z 254DEG 34KT 4376 7589 Mitchell
Local storm report, Jul 17, 8:48 AM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
848 AM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 AM TSTM WND DMG 3 NW GREIG 43.71N 75.40W
07/17/2017 LEWIS NY LAW ENFORCEMENT
TREE DOWN IN GLENFIELD.
&&
EVENT NUMBER BUF1701247
APFFELSpecial weather statement, Jul 17, 9:19 AM EDT, 5 hours 9 minutes before
Special Weather Statement National Weather Service Buffalo NY 919 AM EDT MON JUL 17 2017 NYZ008-171415- Lewis- 919 AM EDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEWIS COUNTY... At 918 AM EDT, a strong thunderstorm was located over Lowville, or 21 miles northwest of Boonville, moving northeast at 30 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Lowville, Whetstone Gulf State Park, New Bremen, Watson, Martinsburg, Greig, Croghan, Castorland, Belfort and Soft Maple Reservoir. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4362 7556 4387 7561 4401 7516 4375 7513 TIME...MOT...LOC 1318Z 245DEG 25KT 4376 7553 Mitchell
Special weather statement, Jul 17, 2:28 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 228 PM EDT MON JUL 17 2017 NYZ004-005-171930- Wayne-Northern Cayuga- 228 PM EDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND CAYUGA COUNTIES... At 227 PM EDT, a strong thunderstorm was located near Lyons and moving east at 15 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Lyons, Clyde, Rose, Huron, Conquest, Savannah, Wolcott, Port Byron, Red Creek and South Butler. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4308 7705 4322 7706 4330 7665 4304 7662 TIME...MOT...LOC 1827Z 264DEG 12KT 4315 7696 Reynolds
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 11:36 PM EDT | Special Weather Statement | BUF | Livingston | 39 min |
| Jul 17, 12:20 AM EDT | Special Weather Statement | BUF | Ontario | 40 min |
| Jul 17, 1:41 AM EDT | Special Weather Statement | BUF | Orleans | 64 min |
| Jul 17, 4:50 AM EDT | Special Marine Warning | BUF | 55 min | |
| Jul 17, 4:53 AM EDT | Special Weather Statement | BUF | Oswego | 52 min |
| Jul 17, 5:40 AM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 65 min |
| Jul 17, 8:33 AM EDT | Special Weather Statement | BUF | Lewis | 27 min |
| Jul 17, 9:19 AM EDT | Special Weather Statement | BUF | Lewis | 56 min |
| Jul 17, 2:37 PM EDT | Special Weather Statement | BUF | Lewis | 38 min |
| Jul 17, 3:08 PM EDT | Special Weather Statement | BUF | Cayuga | 52 min |
| Jul 17, 3:17 PM EDT | Special Weather Statement | BUF | Lewis | 28 min |
| Jul 17, 3:55 PM EDT | Special Weather Statement | BUF | Oswego | 65 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.